Skip Navigation

Questions about side effects of Tamoxifen

Hi, I'm Kristina

My doctor well didn’t leave me feeling like he cared, and his staff gave me the impression they didn’t care to answer my questions about side effects of Tamoxifen. Yes, the first time I called it was after only 3 days of taking it but I had spent all day that second day crying for no real reason. Because of Covid no one could go in with me to my first appointment and I had questions after that day of crying about what suppressing my hormones might do to me emotionally and they didn’t want to answer those when I called back. But my main concern oddly enough isnt even the cancer, it’s what has been happening to my body since I started taking the medication. I was already in pain, and the doctor said the pain would get worse for two weeks and go back to normal but it hasn’t. I stay already had digestive issues and I keep gas, have bloating and painful cramps. What other side effects have others had from this medicine and do they ever go away. I honestly felt better before taking this medicine. Normally I would call my doctor and ask questions like this but he left me feeling more like a problem and less like a patient.

  • Post #1
  • Fri May 8, 2020
Hi, I'm Nancy

I cried for a month straight for no apparent reason, I gained weight, had/have joint and muscle pain, my mood was uncontrollable, never knew who id be any given day. HOT FLASHES

I was started on Effexor 1 month into Tamoxifen, started at 75mg, increased over time to the max 225mg. I read a lot about side effects and what helps, for me its a ton of vitamins! Magnesium, black seed oil, fish oil, via A-Z (lol) calcium, ginkoboloba etc.

I hope this helps some. But the effexor is the #1 helper for me.

  • Post #2
  • Sat May 9, 2020
sks
sks
Hi, I'm sks
sks

For many of you, this will sound incredibly stupid, but I seldom read about all the side effects of a new Rx I am prescribed —unless I am told by my doctor to do something specific to help with a particular side effect. The reason I don’t read about the side effects is because, (although I hate to admit it), I am (somewhat??) “suggestible,” and there is a real possibility that I will find myself believing I have one or more of the drug’s side effects. I realize how this must sound, but I can’t seem to control it.

When I start a new drug that I know has bad side effects, I first consider the reason I am asked to take it. How serious is my health problem? Can it kill me? If it can, I will probably take the drug.

Case in point: The chemo treatment I was recently prescribed in order to combat Endometrial cancer which was discovered last month. Now, short of it turning me into a fur covered drooling “manimal,” (female variety), I’m going to take the chemo treatment and pray that it is as successful for me as it has been for others. If I develop any of the chemo’s side effects, I will deal with them as they come.

The bottom line for me is, I WANT TO LIVE and, although it may be difficult, I’ll take the chance that I can deal with the chemo’s “unpleasant” side effects. And we must remember that we will not develop ALL of the side effects listed.

I had my first chemo treatment for THIS cancer today, (my first chemo experience was 5 years ago), and it went smoothly except for some nausea and a yucky taste in my mouth that lasted about 15-20 minutes before it faded away. I realize this side effect may come back stronger with each succeeding treatment. However, given its successful track record, I am prepared to meet it.
  • Post #3
  • Thu May 14, 2020
Hi, I'm LESLIE L T.

I am one that asks questions. If I don’t get the answers, then I start reading. Is there scary stuff out there to read? Of course!!! But, there is also good information also. 6 months ago I was diagnosed with Ovarian cancer,stage 3c. I had on tumor the size of a 3lb coffee can, some in the greater otemen, ( the covering over the intestines and other organs.), and
I had 9wks carboplatin and taxol. Then had surgery, with and other 9wks of carbo, and taxol. I did my research and found a diet high in cabbage, cauliflower, broccoli, carrots, onions, peppers, basically a stir fry with chicken helped to keep my numbers and my energy up. It also helped the diarrhea and constipation. Something else I found that works for numbers and the gut, fruit smoothies. In blender add 1/2 cup nature Greek yogurt, half cup of fruit, 1 bottle of boost, or that type of protein drink you prefer, and to add some energy 1 tbls of peanut butter. Blend to your preference. Sometimes I also add a scoop of vanilla ice cream. It will instantly calm a stomach, and take care of the diarrhea. I usually drink one or two a day.
As for my prognosis, well, I am going back Monday for a PET scan, they have found some suspicious places, not even two weeks off chemo. But, it’s in God’s hands, they have me on Avastin, had my second treatment of it today, and next Thursday they want to start me on Doxil. I’ve done my usual reading, yeah it can be nasty, but mind set is also half the battle, but most importantly so is the diet. So, no more sweets again for awhile, and back to chicken stir fry

  • Post #4
  • Thu May 14, 2020

I have been taking Tamoxifen since almost 5 years now and will be off of it within a few months. My question is do I wean myself off of it or just go off it cold turkey. Thank you.

  • Post #5
  • Sat May 16, 2020
Hi, I'm Betti

To post #5—that’s a question you need to ask your Dr. about At the end of my 5th year of Letrozole my Onc. recommended a Breast Cancer Index test to see I’d benefit from an additional 5 years since that’s the current thinking rather than 5 or it would not benefit me. Testing showed it would be of no benefit to continue taking it. Like my Onc. told me-we can’t say even if you were to continue another 5 years you may get cancer again. I liked my odds and chose to go off of it.

  • Post #6
  • Sun May 17, 2020
Hi, I'm SUZANNE C.

Does your doctor have a nurse navigator? Often they can answer questions about med side effects and intervene back to the doctor to get you the answers you need.

  • Post #7
  • Mon May 18, 2020
Hi, I'm CHARLOTTE S.

I had severe leg cramps from Tamoxifen. I subsequently determined I needed to avoid caffeine and stay fully hydrated. No other side effects during five years of treatment.

  • Post #8
  • Tue May 19, 2020
Hi, I'm Jeanne L L.

When I first started taking Tamoxifin- it while I was still recovering from all of my (4) big surgeries. I initially thought I didn’t have side effects.
I couldn’t tell, I figured I was still stiff from healing. Then six months
in, when I was STILL stiff and my legs felt like heavy tree trunks I realized I was having side effects.
My Dr. changed my prescription two times- ending with Effexor. Nothing changed. I decided to stop taking these meds. My Dr. said I was playing with fire. Maybe I am. I just want to enjoy my life today. I’m 56 and thankful.

  • Post #9
  • Wed May 20, 2020
DSK
DSK
Hi, I'm DSK
DSK

I also had severe leg cramps. I added daily doses of magnesium and potassium, which helped and then took a product called Leg Cramps which I found at Walmart when I needed it and it helped a lot. When I first started taking it, I think the label said it had quinine in it, but it doesn’t say that anymore. I also drank tonic water for the leg cramps. Tonic water does have quinine.

  • Post #10
  • Wed May 20, 2020

Add to Discussion

Sign in or Join (free) to add to this discussion. Add to this discussion